New Jersey, 2015

Rip Current in New Jersey, August 30, 2015

August 30, 2015 · NWS PHI · 1 event in 1 county or zone

Another active day was reported on the 30th with regards to water rescues along the New Jersey coast as a continued onshore component led to a higher, generally moderate risk of dangerous rip currents. In fact, this last weekend in August, extending from Friday the 28th through Sunday the 30th, proved to be a very busy weekend for area beach patrols with a high number of rescues performed…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Another active day was reported on the 30th with regards to water rescues along the New Jersey coast as a continued onshore component led to a higher, generally moderate risk of dangerous rip currents. In fact, this last weekend in August, extending from Friday the 28th through Sunday the 30th, proved to be a very busy weekend for area beach patrols with a high number of rescues performed throughout the two to three day stretch. Of note, at 11:30 a.m. EDT on the 30th, a major rip current rescue occurred in Long Beach Township (Ocean County) off 82nd Street. Reports indicated that area lifeguards were outnumbered for a time by the number of victims in the water. As a result, the area police department was called for assistance, and special water rescue equipment was on call.

In addition to this incident, several beach patrols along the New Jersey coast reported numerous rescues occurring from Friday the 28th through Sunday the 30th, with a total of 140 rescues by the Beach Haven Beach Patrol and 42 total rescues by lifeguards at Harvey Cedars during this three day stretch. Also, on Sunday the 30th alone, lifeguards rescued 21 people at Ship Bottom, 7 people at Barnegat Light and 2 people at Surf City, with multiple rescues having previously occurred at these locations on the 28th and 29th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 30, 8:12 AM EST, 48 minutes earlier.

Area forecast discussion, Aug 30, 8:12 AM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
912 AM EDT SUN AUG 30 2015

.SYNOPSIS...
A WEAKENING COLD FRONT WILL ARRIVE TONIGHT, OTHERWISE HIGH
PRESSURE WILL REMAIN MOSTLY CENTERED NEAR THE MID ATLANTIC REGION
THROUGH MUCH OF THIS WEEK. HOWEVER, A WEAK COLD FRONT MAY SLIDE
INTO OUR REGION ON THURSDAY. AN OFFSHORE LOW AND HIGH PRESSURE TO
OUR NORTHEAST MAY PROVIDE SOME COOLER CONDITIONS FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A SHORT WAVE TROUGH WILL ARRIVE INTO THE NORTHEAST LATER TODAY, AND
AS IT DOES IT SHOULD TEND TO WEAKEN. A WEAK COLD FRONT AT THE
SURFACE IS TIED TO THIS FEATURE, AND WITH SOME MOISTURE ON THE
INCREASE THERE ARE SOME SHOWERS CURRENTLY WITH IT TO OUR WEST. THERE
IS SOME INSTABILITY DURING THE DAY, WITH THIS PROBABLY BEST ACROSS
THE WESTERN ZONES. HOWEVER, THE FORECAST SOUNDINGS MOSTLY SHOW A
SKINNY CAPE PROFILE WHICH TENDS TO KEEP UPDRAFTS ON THE WEAKER SIDE.
THE BULK OF THE LIFT ASSOCIATED WITH THE TROUGH AXIS IS FORECAST TO
BE TO OUR WEST DURING PEAK HEATING WITH THE ACTUAL SHORT WAVE AND
THE RIGHT ENTRANCE REGION OF AN UPPER-LEVEL JET. HOWEVER, TERRAIN
INFLUENCES AND A WEAK SURFACE TROUGH COULD COME INTO PLAY AND
THEREFORE WE KEPT A SLIGHT CHC POP DURING THE AFTERNOON ACROSS THE
NORTHWESTERN ZONES. SOME INCREASE IN THE CLOUDS IS EXPECTED
ESPECIALLY ACROSS THE WESTERN ZONES IN ADVANCE OF THE AFOREMENTIONED
SHORT WAVE.

IT WILL BE RATHER WARM TO HOT ACROSS MUCH OF THE CWA THIS AFTERNOON,
HOWEVER DEW POINTS MAY LOWER A LITTLE BIT THIS AFTERNOON IN SOME
AREAS DUE TO SIGNIFICANT HEATING OF THE BOUNDARY LAYER. THE PRESSURE
GRADIENT IS NOT FORECAST TO BE ALL THAT TIGHT, THEREFORE LIGHT
ENOUGH FLOW SHOULD RESULT IN A SEA BREEZE ONCE AGAIN THIS AFTERNOON.

THE HOURLY GRIDS WERE ADJUSTED BASED ON THE LATEST OBSERVATIONS,
THEN THE LAMP/LAV GUIDANCE WAS BLENDED IN TO ASSIST. NO MAJOR
CHANGES WERE MADE TO THE HIGH TEMPERATURES ATTM.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
ANY ISOLD SHWRS OR TSTMS WILL COME TO AN END AND THEN
EXPECT JUST A PCLDY SKY WITH GRADUALLY INCREASING DEW PTS, AS THE
HIGH REMAINS THE DOMINANT WX FEATURE AS WE CLOSE OUT AUGUST AND
METEOROLOGICAL SUMMER.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
SOME SHIFTS IN TRACKS AND TIMING WITH THE LATEST MODEL RUNS, BUT
THE MAIN STORY REMAINS THE HIGH SLIDING OVER THE REGION FOR MUCH
OF THE WORK WEEK.

MONDAY THROUGH WEDNESDAY...MAY SEE A FEW LINGERING SHOWERS OR
THUNDERSTORMS MONDAY MORNING AS AN UPPER LEVEL SHORT WAVE TROUGH
MOVES FURTHER AWAY FROM THE REGION, BUT OTHERWISE PRECIPITATION
CHANCES THROUGH THIS PERIOD ARE VERY SLIM. SHOULD SEE A MODEST
WARMING TREND FROM MONDAY INTO TUESDAY AS THE RIDGE AXIS SLIDES
OVERHEAD, THUS LEADING TO INCREASING 1000-500 MB THICKNESSES FOR
THE REGION. EVEN WITH THIS HIGH AMPLITUDE RIDGE THOUGH, HIGHS
SHOULD STAY WELL BELOW RECORDS, AND HEAT INDEX VALUES SHOULD STAY
IN THE LOWER TO MID 90S.

THURSDAY...A BIT MORE UNCERTAINTY IN THIS PERIOD, SPECIFICALLY
WITH THE EVOLUTION OF THE WEAK COLD FRONT. SOME MODELS ARE NOW
STALLING THIS FRONT WELL NORTH OF THE REGION, OR SHOWING THE
TEMPERATURE GRADIENT ALMOST DISAPPEAR COMPLETELY BY THE TIME IT
REACHES OUR REGION. FOR NOW THOUGH, HAVE STAYED CLOSE TO THE
PREVIOUS FORECAST FOR BOTH TEMPERATURES AND PRECIPITATION CHANCES,
AS THE UPPER LEVEL SHORT WAVE TROUGH COULD PROVIDE ENOUGH LIFT AND
FOCUS FOR CONVECTION EVEN WITHOUT THE FRONT, AND STILL THINK THERE
IS A CHANCE THE FRONT WILL REACH THE AREA GIVEN THAT THE MODELS
TEND TO UNDERESTIMATE HOW FAR SOUTH FRONTS WILL PROPAGATE IN THE
TRANSITION SEASONS.

FRIDAY THROUGH SATURDAY...STAYED RELATIVELY CLOSE TO THE PREVIOUS
FORECAST AS THERE ARE SOME LARGE DIFFERENCES AMONG THE LONG RANGE
MODELS IN THIS PERIOD. THE GFS SHOWS STEADY ON SHORE FLOW AS A
SURFACE HIGH DEVELOPS TO OUR NORTHWEST. MEANWHILE, THE ECMWF SHOWS
A VERTICALLY STACKED, AND NEARLY STATIONARY, LOW TO OUR SOUTHEAST.
EITHER SOLUTION THOUGH DOES LOOK TO BRING A COOLING TREND THROUGH
THE WEEKEND.

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

REST OF TODAY...VFR WITH SOME CUMULUS DEVELOPING AROUND 5000 FEET.
LIGHT SOUTHWESTERLY WINDS INCREASING UP TO 10 KNOTS, WHICH SHOULD
TURN MORE SOUTHERLY AT KACY AND PERHAPS KILG DUE TO A SEA/BAY
BREEZE. THERE IS A LOW CHANCE A SHOWER OR THUNDERSTORM APPROACH THE
KABE TO KRDG AREAS TOWARD EVENING.

TONIGHT...VFR OVERALL. A WEAKENING COLD FRONT SHOULD ALLOW A SHOWER
OR THUNDERSTORM TO ARRIVE NEAR THE KABE AND KRDG AREAS THIS EVENING,
HOWEVER COVERAGE IS EXPECTED TO BE VERY LOW. SOUTHWESTERLY WINDS 5-
10 KNOTS, BECOMING LIGHT AND VARIABLE AT MANY OF THE TERMINALS.

OUTLOOK...
MONDAY THROUGH WEDNESDAY...VFR CONDITIONS EXPECTED THOUGH
LOCALIZED MVFR CONDITIONS WITH FOG POSSIBLE EACH MORNING.

THURSDAY...MOSTLY VFR CONDITIONS. ISOLATED THUNDERSTORMS
POSSIBLE.

&&

.MARINE...
NO MARINE FLAGS ARE ANTICIPATED THRU THE NR AND SHORT TERM
PDS.  SEAS WILL GENLY BE IN THE 2 TO 4 FT RANGE.  WIND WILL GENLY BE
SW IN THE 10 TO 15 KT RANGE WITH GUSTS AS HIGH AS 20 KT.

OUTLOOK...
MONDAY THROUGH THURSDAY...WINDS AND SEAS SHOULD STAY WELL BELOW
SMALL CRAFT ADVISORY CRITERIA. WATER TEMPERATURES ARE ABOVE
NORMAL.

&&

.RIP CURRENTS...
A LONG PERIOD EAST TO SOUTHEAST SWELL, 10-11 SECONDS, CONTINUES TO
ROLL IN ALONG THE COAST. THIS COMBINED WITH WINDS TURNING MORE
SOUTHERLY AND INCREASING SOME THROUGH THE DAY WILL RESULT IN TRICKY
CONDITIONS AT TIMES WITHIN THE SURF ZONE ESPECIALLY DURING TIDE
CHANGES. AS A RESULT THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF
DANGEROUS RIP CURRENTS THROUGH THIS EVENING, AND THE DELAWARE
BEACHES ARE NOW ALSO INCLUDED IN THIS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GORSE/JOHNSON
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...JOHNSON
AVIATION...GORSE/JOHNSON
MARINE...JOHNSON/NIERENBERG
RIP CURRENTS...GORSE
Hazardous weather outlook, Aug 30, 7:51 AM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
851 AM EDT SUN AUG 30 2015

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-311300-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
851 AM EDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-311300-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
851 AM EDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR THE DEVELOPMENT OF DANGEROUS RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-311300-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
851 AM EDT SUN AUG 30 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Ocean

When
August 30, 9:00 AM EST to 9:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2015Every state in 2015This day in weather historyWarnings in New Jersey, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599611.